Acetaminophen is a medicine that you can buy without a prescription. Pharmacies, groceries, and many other stores sell it over the counter. It can treat headaches, body aches, fever, and more.
Acetaminophen goes by the brand name Tylenol, among others, and is also known by the generic name paracetamol. It is often mixed with other pain relievers like Vicodin and Excedrin and into cough and cold medicine.
Although acetaminophen is very common, this doesn’t mean it’s 100% safe. Some people shouldn’t take acetaminophen because of specific health issues. In addition, anyone can get very sick if they take too much of this drug.
Taking too much acetaminophen can damage the liver and can even be fatal. In the U.S., acetaminophen overdose causes around 500 deaths each year, according to the U.S. National Library of Medicine. About half of these are unintentional.
That’s why paying attention to how much acetaminophen you take every day is crucial. Always check your medicines’ active ingredients and determine the total amount you’re taking.
What Does Acetaminophen Treat?
Acetaminophen can improve pain and reduce fever. The drug can help relieve:
- Fever and chills.
- Sore throat.
- Sore muscles.
- Sore joints.
- Pain from menstrual periods.
- Tooth pain.
- Pain from an injury or infection.
Never Miss a Beat!
Subscribe to Our HealthBeat Newsletter!
Thank you for subscribing!
You are already subscribed.
Sorry, an error occurred. Please try again later.
Get Healthy Tips Sent to Your Phone!
How Much Acetaminophen Can I Take?
Adults can take up to 1,000 milligrams of acetaminophen every four to six hours. That’s the amount that’s in two extra-strength Tylenol tablets. Adults’ maximum daily dosage of acetaminophen is 4000 milligrams (4 grams).
Experts suggest using the lowest dosage that treats the pain. If a regular-strength acetaminophen tablet treats your pain, use that rather than higher strength.
In infants and children under 12, the maximum dosage of acetaminophen is much lower than for adults. The American Academy of Pediatrics provides a chart with dosing according to age and weight.
Keep in mind that hundreds of medicines contain acetaminophen. Some people don’t realize they’re taking two different drugs with acetaminophen. They may end up taking too much and overdosing by accident.
Who Shouldn’t Take Acetaminophen?
You should talk to your doctor before taking acetaminophen if you have three or more drinks of alcohol every day. This is because alcohol damages the liver, and acetaminophen can worsen the damage.
You should also limit or avoid acetaminophen if you have a liver problem. This includes:
- Fatty liver disease.
- Other liver issues.
Depending on your liver health, you may be able to take an occasional low dose of acetaminophen. But it would be best if you talked to your doctor first.
Recent research in Nature Reviews: Endocrinology suggested that acetaminophen in pregnancy might slightly increase the risk of developmental problems in children. However, the link is not proven, and millions of pregnant people take the drug without a problem.
The American College of Gynecology maintains that acetaminophen is “one of the only” safe options for pain in pregnancy. However, it suggests pregnant people consult their doctor before taking any drug.
Pregnant people (and everyone else) should take acetaminophen in moderation. Take only as much as you need and only when you need it.
How to Avoid an Acetaminophen Overdose
Many acetaminophen overdoses happen because people think they only take one drug with it. Often, they’re taking more than one. Or, people with liver problems accidentally take it in a drug.
This can happen because hundreds of over-the-counter drugs and prescription drugs have acetaminophen. Some common over-the-counter drugs with acetaminophen include:
Some common prescription drugs that contain acetaminophen include:
The list of products that contain acetaminophen is much longer than those listed above. But even the list linked here doesn’t include every drug with acetaminophen. The only way to know a drug doesn’t contain acetaminophen is to read the label on the packaging.
When taking acetaminophen, you should write down the time you took the dose and how much you took. That way, you’ll know when it’s been at least four hours since your last dose and when you can safely take more. This method will also help you stay under the maximum daily dose.
If you can’t tolerate your fever or pain when taking the maximum dosage of acetaminophen, talk to your doctor. They can suggest another pain medicine you can take on top of or instead of acetaminophen. Your doctor may also offer other treatments to reduce your pain.
Signs of Acetaminophen Overdose
If you have taken too much acetaminophen, call your doctor or poison control (at 1-800-222-1222). They can tell you if you should go to the hospital based on how much you took.
The first day after taking too much acetaminophen, a person may have no symptoms, or they may vomit.
After two to three days, a person may have:
- Pain in the upper right abdomen.
- Dark, less frequent urine.
- Low blood pressure.
After four to five days, symptoms can include:
- Blood in the urine.
- Fast breathing or difficulty breathing.
- Feeling faint.
- Extreme fatigue.
- A fast heartbeat.
- Blurred vision.
- Coma (unconsciousness).
If you overdose on acetaminophen or see signs in someone else, visit the emergency department right away. Doctors can give fluids and medicines to treat the overdose and symptoms.
If you know you or someone else might have taken too much acetaminophen, don’t wait to see the symptoms. Get to the hospital right away. A dose of N-acetylcysteine can prevent most liver damage from acetaminophen, but only if taken within eight hours of ingestion.
A serious acetaminophen overdose that doesn’t get treatment early enough may result in liver failure. It may require a liver transplant. An overdose can even be deadly.
Because it is so often taken, acetaminophen overdose is the most common reason for acute liver failure in the U.S. However, it is a safe pain and fever reliever if you follow dosage guidelines. Avoid taking acetaminophen if you have liver problems.
If you’re worried you’re taking too much acetaminophen or aren’t sure it’s safe for you, your doctor can help.
American College of Gynecologists. ACOG Response to Consensus Statement on Paracetamol Use During Pregnancy. Link
Drs. Suneil Agrawal and Babak Khazaeni. Acetaminophen Toxicity. StatPearls. Link
Drs. Michael Burns et al. Acetaminophen (paracetamol) poisoning in adults: Pathophysiology, presentation, and evaluation. UpToDate. Link
Drugs.com. Acetaminophen dosage. Link
U.S. Food and Drug Administration. Acetaminophen. Link
Drs. Valerie Gerriets and Jackie Anderson and Thomas Nappe. Acetaminophen. StatPearls. Link
Drs. Rika and Gerald O'Malley. Acetaminophen Poisoning. Merck Manuals. Link
National Library of Medicine. Acetaminophen. Link
Headquartered in Pittsburgh, UPMC is a world-renowned health care provider and insurer. We operate 40 hospitals and 800 doctors’ offices and outpatient centers, with locations throughout Pennsylvania, Maryland, New York, West Virginia, and internationally. We employ 4,900 physicians, and we are leaders in clinical care, groundbreaking research, and treatment breakthroughs. U.S. News & World Report consistently ranks UPMC Presbyterian Shadyside as one of the nation’s best hospitals in many specialties and ranks UPMC Children’s Hospital of Pittsburgh on its Honor Roll of America’s Best Children’s Hospitals. We are dedicated to providing Life Changing Medicine to our communities.